Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 6:54 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:54 PM CDT (23:54 UTC)
- Expired
- May 16, 2017, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:00 PM CDT | HAIL 1.75 | Weeping Water, NE | UP TO GOLF BALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WUUS53 KOAX 162354
SVROAX
NEC025-131-170030-
/O.NEW.KOAX.SV.W.0077.170516T2354Z-170517T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
654 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Otoe County in southeastern Nebraska...
South central Cass County in southeastern Nebraska...
* Until 730 PM CDT
* At 654 PM CDT, a severe thunderstorm was located 4 miles north of
Unadilla, or 23 miles east of Lincoln, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Syracuse, Weeping Water, Unadilla, Avoca, Nehawka and Otoe.
This includes Highway 2 IN Nebraska between mile markers 481 and 490.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4063 9619 4071 9633 4091 9626 4082 9596
TIME...MOT...LOC 2354Z 201DEG 31KT 4074 9624
HAIL...1.00IN
WIND...60MPH
$$
MEAD2 follow-up statements
969
WWUS53 KOAX 170001
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
701 PM CDT TUE MAY 16 2017
NEC025-131-170030-
/O.CON.KOAX.SV.W.0077.000000T0000Z-170517T0030Z/
Otoe NE-Cass NE-
701 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL OTOE AND SOUTH CENTRAL CASS COUNTIES...
At 701 PM CDT, a severe thunderstorm was located 4 miles west of
Avoca, or 25 miles east of Lincoln, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Weeping Water, Avoca and Nehawka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4072 9614 4078 9630 4091 9626 4082 9596
TIME...MOT...LOC 0001Z 201DEG 31KT 4080 9621
HAIL...1.00IN
WIND...60MPH
$$
MEAD403
WWUS53 KOAX 170026
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
726 PM CDT TUE MAY 16 2017
NEC025-131-170035-
/O.EXP.KOAX.SV.W.0077.000000T0000Z-170517T0030Z/
Otoe NE-Cass NE-
726 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTOE AND SOUTH
CENTRAL CASS COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Cass county.
LAT...LON 4072 9614 4078 9630 4091 9626 4082 9596
TIME...MOT...LOC 0025Z 201DEG 31KT 4098 9612
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Local storm report, May 16, 6:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
178TH AND HARRISON
&&
KGROSSLocal storm report, May 16, 6:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE EMERGENCY MNGR
QUARTERS REPORTED AT 124TH AND CENTER AND 144TH AND
PACIFIC
&&
KGROSSLocal storm report, May 16, 6:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
132ND AND GILES
&&
KGROSSLocal storm report, May 16, 6:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 2 WNW FORT CALHOUN 41.47N 96.06W
05/16/2017 M70 MPH WASHINGTON NE TRAINED SPOTTER
70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION.
&&
KGROSSLocal storm report, May 16, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST OMAHA 41.26N 96.01W
05/16/2017 M63 MPH DOUGLAS NE ASOS
55KT GUST REPORTED AT OMAHA/EPPLEY
&&
KGROSSLocal storm report, May 16, 6:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG PAPILLION 41.16N 96.04W
05/16/2017 SARPY NE PUBLIC
LARGE BRANCH DOWN
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 34 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 38 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.